rss
Heart 89:985 doi:10.1136/heart.89.9.985
  • Miscellanea

Long term warfarin associated with bilateral blindness in a patient with atrial fibrillation and macular degeneration

  1. T Ung,
  2. M James,
  3. R H Gray
  1. roger.gray{at}tst.nhs.uk

    Age related macular degeneration (ARMD) is the most common cause of poor vision in later life. It is usually atrophic (dry), though in 10–20% there is a subretinal neovascular response, usually causing more rapid and serious loss of acuity (wet ARMD). Bleeding from these vessels is common, though rarely severe. The usual outcome in ARMD is loss of central vision, with preserved peripheral vision.

    This 82 year old patient suffered a myocardial infarction in 1994, complicated by left ventricular thrombus and atrial fibrillation. She recovered well, and is on digoxin and warfarin. In May 2000 she developed wet ARMD in her right eye which (unusually) progressed to total blindness as a result of massive haemorrhage filling the vitreous. During this time the international normalised ratio (INR) varied between 2.5 and 3.1.

    In November 2001 she developed wet ARMD in her left eye, initially with a small haemorrhage under the macula (below left). Vision then dramatically deteriorated, due (again) to bleeding into the vitreous, and this time the INR had unexpectedly risen to 4.1. Vitrectomy surgery was undertaken to remove all vitreous blood, though blood in the choroid was not accessible. Below right (postoperation) shows a large mass of blood in the choroid, pushing the inferior and superior retina forward, making it out of focus. The patient has now regained some peripheral (navigational) vision.

    Atrial fibrillation and ARMD are common co-morbidities in the elderly. We recommend that patients on warfarin who develop wet ARMD should be advised to maintain an INR at the lower end of the recommended range. With second eye involvement consideration should be given to an alternative anticoagulation strategy altogether.


    Graphic

    Graphic